Wildfire, Motley
- When
- April 16, 3:50 PM CST to 8:00 PM CST
- Where
- Motley forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.074, -100.780 (the zone’s center; the record gives no point)
An extended period of critical fire weather persisted for several days following the high winds and Southern Plains wildfire outbreak on 14th and 15th. This episode of critical fire weather resulted in at least two significant fires near Matador (Motley County) during the afternoon of the 16th and in Garza County on the 19th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An extended period of critical fire weather persisted for several days following the high winds and Southern Plains wildfire outbreak on 14th and 15th. This episode of critical fire weather resulted in at least two significant fires near Matador (Motley County) during the afternoon of the 16th and in Garza County on the 19th.
A 400 acre wildfire ignited four miles north-northwest of Matador just before 15:00 CST on the 16th. The Texas Forest Service deployed air-attack to stop the blaze.
On the 19th, a 2,000 acre fire threatened multiple homes near U.S. Highway 82 east of Post in Garza County.
No significant damages or injuries were reported with either incident.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 16, 2:48 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 348 PM CDT SAT APR 16 2011 .SHORT TERM... SURFACE HIGH LOCATED ACROSS EAST TX THIS AFTERNOON WILL MAINTAIN A FIRM PRESSURE GRADIENT ACROSS WEST TX THROUGH THE NIGHT. THIS WILL AID IN THE DEVELOPMENT OF A SOUTHERLY LLJ BY MIDNIGHT LIKELY REINFORCING SMOKE INTO THE REGION FROM UPSTREAM FIRES...HOWEVER THE DEGREE TO WHICH VISIBILITIES ARE REDUCED IS NOT AS CLEAR CONSIDERING WINDS OVERNIGHT SHOULD REMAIN AROUND 15 KNOTS. AM INCLINED TO BELIEVE THIS WILL DETER SMOKE PARTICULATES FROM SETTLING THROUGH THE BOUNDARY LAYER...SO WILL OMIT MENTION OF SMOKE OVERNIGHT. OTHERWISE...NORTHWEST FLOW ALOFT IS IN THE PROCESS OF SLOWLY FLATTENING BUT WILL ENCOUNTER SOME RESISTANCE ON SUNDAY AS A SHALLOW S/W TROF EXITS THE CENTRAL ROCKIES. THIS WAVE WILL SERVE TO NUDGE A BROAD LEE TROUGH OUT OF ERN NM SUN AFTERNOON FURTHER VEERING OUR SLY WINDS TO THE WSW. GIVEN THE PARCHED AIRMASS AND DOWNSLOPE COMPONENT OF WINDS THROUGHOUT THE BOUNDARY LAYER...TEMPS ON SUN SHOULD EASILY SOAR ABOVE TODAY/S SEASONAL LEVELS WITHIN A BURGEONING LL THERMAL RIDGE. && .LONG TERM... PERSISTENT DRY CONDITIONS AND FIRE WEATHER REMAIN THE CONCERN THIS PERIOD. FLOW ALOFT WILL VEER SUNDAY NIGHT AS A BROAD BUT PROGRESSIVE SHORTWAVE TROUGH ADVANCES EASTWARD OVER THE DESERT SOUTHWEST MONDAY...AND EJECTS OVER THE SOUTHERN PLAINS TUESDAY. A DEEPENING SURFACE LOW OVER THE SOUTHERN PLAINS AND INCREASINGLY STRONG MID LEVEL FLOW IN ADVANCE OF THE UA TROUGH WILL ALLOW FOR STRONG DOWNSLOPING WINDS...WITH INCREASING SPEEDS EACH AFTERNOON MONDAY THROUGH TUESDAY. MOS GUIDANCE SUGGEST 25-30KT WINDS EACH DAY...SO WIND/DUST HEADLINES MAY BECOME NECESSARY. A COLD FRONT WILL PUSH SOUTHWARD IN THE WAKE OF TUESDAY/S PASSING SYSTEM. WEDNESDAY APPEARS TO OFFER A TEMPORARY BREAK WITH UPSLOPE LOW LEVEL FLOW AND RELATIVELY COOL/MOIST AIR CLOSER TO SEASONAL AVERAGES. UNCERTAINTY INCREASE BY LATE IN THE WORK WEEK/WEEKEND AS SOLUTIONS CONTINUE TO TREND TOWARD INCREASING LOW LEVEL MOISTURE/DRYLINE DEVELOPMENT IN ADVANCE OF A DEEPENING WESTERN U.S. TROUGH. MODELS DO HINT AT CONVECTIVE PRECIPITATION CHANCES OVER THE EASTERN ZONES... BUT SIMILAR TRENDS THIS SEASON HAVE THUS FAR HAVE NOT VERIFIED. THUS ATTM...WILL NOT YET INTRODUCE MENTIONABLE POPS. && .FIRE WEATHER... REST OF TODAY AND SUNDAY...ALTHOUGH 20 FOOT WINDS HAVE RECENTLY DIMINISHED BELOW 20 MPH...WILL MAINTAIN THE RED FLAG WARNING AREAWIDE GIVEN GUSTS ARE ROUTINELY PEAKING BETWEEN 25 AND 30 MPH. THIS ALONG WITH RH VALUES AROUND 10 PERCENT HAS ALREADY PROMOTED THE DEVELOPMENT OF A FEW FIRES WELL AWAY FROM THE LONG-STANDING FIRES IN THE SRN ROLLING PLAINS. ONCE THE BOUNDARY LAYER BEGINS DECOUPLING NEAR SUNSET...WINDS WILL SUBSIDE. SOUTHERLY WINDS WILL THEN TURN WESTERLY BY SUNDAY AND HELP PUSH TEMPS WELL ABOVE NORMAL SECURING WIDESPREAD SINGLE DIGIT RH VALUES. WIND SPEEDS HOWEVER AT THIS TIME ARE EXPECTED TO REMAIN BELOW TODAY/S VALUES AND THIS WILL LIKELY BE ADDRESSED WITH A FIRE DANGER STATEMENT IN LATER FORECASTS. MONDAY AND TUESDAY...CONCERN IS INCREASING FOR CRITICAL FIRE WEATHER/ DANGEROUS WILDFIRE CONDITIONS THROUGH THE FIRST HALF OF THE WORK WEEK. PROGS SHOW A LOW LEVEL THERMAL RIDGE AMPLIFYING AND SHARPENING OVER WEST TEXAS MONDAY...AS MSLP/HEIGHT GRADIENTS BEGIN TO INCREASE IN ADVANCE OF THE APPROACHING SYSTEM. MODELS SUGGEST A LIKELIHOOD OF SINGLE DIGIT RH/UNUSUALLY WARM TEMPERATURES AND 20-30KT WINDS. WIND FIELDS WILL INCREASE NOTABLY TUESDAY...POSSIBLY CLOSER TO 30+KT AS THE PARENT UA SYSTEM EJECTS...AND AS VERY DRY AIR REMAINS IN PLACE IN ADVANCE OF AN APPROACHING COLD FRONT. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 40 87 49 87 50 / 0 0 0 0 0 TULIA 42 90 52 90 53 / 0 0 0 0 0 PLAINVIEW 44 90 52 92 53 / 0 0 0 0 0 LEVELLAND 43 91 53 92 52 / 0 0 0 0 0 LUBBOCK 47 91 54 93 54 / 0 0 0 0 0 DENVER CITY 44 91 55 91 53 / 0 0 0 0 0 BROWNFIELD 44 92 54 93 53 / 0 0 0 0 0 CHILDRESS 44 90 55 95 58 / 0 0 0 0 0 SPUR 45 91 55 96 56 / 0 0 0 0 0 ASPERMONT 48 91 60 97 58 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR THE FOLLOWING ZONES: TXZ021>044. FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR THE FOLLOWING ZONES: TXZ021>044. && 93/20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 403 PM CDT SAT APR 16 2011 TXZ021>044-172115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 403 PM CDT SAT APR 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT FIRE WEATHER A RED FLAG WARNING IS IN EFFECT FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...THE ROLLING PLAINS AND ALL OF THE SOUTH PLAINS UNTIL 9 PM THIS EVENING. VERY LOW RELATIVE HUMIDITIES AND WIND SPEEDS IN THE 15 TO 25 MPH RANGE ARE EXPECTED. CONDITIONS WILL IMPROVE AROUND SUNSET AS WINDS DIMINISH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FIRE WEATHER CONCERNS WILL INCREASE FROM SUNDAY THROUGH AT LEAST TUESDAY NEXT WEEK WITH THE COMBINATION OF HIGHER TEMPERATURES...STRONG WINDS...VERY LOW RELATIVE HUMIDITY...AND DEEPENING DROUGHT. A FIRE WEATHER WATCH IS IN EFFECT OVER THE REGION MONDAY AND TUESDAY. WIND SPEEDS COULD BE SUSTAINED AT OVER 30 MPH EACH OF THOSE DAYS.
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293616, 293619.